Q:

What is red man syndrome?

A:

Quick Answer

Red man syndrome is a negative reaction that can occur when the antibiotic vancomycin is administered intravenously, according to New Health Guide. Symptoms usually occur within a few minutes of the start of the infusion, but they can occur shortly after termination of the treatment.

Know More

Full Answer

UIC College of Pharmacy explains that red man syndrome begins with warmth and itching occurring on the head and chest, and a rash may or may not occur. New Health Guide lists additional symptoms that include nausea or vomiting, fever or chills, low blood pressure, fainting, elevated heartbeat and hives. Muscle spasms and pains in the chest and back are less common symptoms. UIC College of Pharmacy notes that in rare cases, cardiac arrest may occur.

New Health Guide explains that vancomycin is most commonly used to treat colitis, and red man syndrome may not occur until after a patient has received several doses of the medicine. Severity of reactions may vary from one administration to another, but it is most commonly seen when vancomycin is infused rapidly. Other antibiotics, including teicoplanin, rifampcin, amphotericin B and ciprofloxacin, can cause red man syndrome as well.

The effects of red man syndrome can often be alleviated by administering antihistamines, says New Health Guide. The syndrome can be prevented by administering hydroxyzine or diphenhydramine prior to the infusion of vancomycin.

Learn more about Conditions & Diseases

Related Questions

Explore